Mary, a single 23-year-old graduate student in Boston writes:
“I have a long history of migraine headaches, but two weeks ago I had what was for me a unique and very scary symptom that occurred along with one of my typical headaches. I was sitting in the lecture hall and feeling just fine, when out of nowhere I began to see flashes of light in the periphery of my vision on the right. Then I began to lose vision on that side, and it progressed to the point that for a few minutes I couldn’t see the right side of the slides that were being projected on the screen. Within 20 minutes my vision was back to normal, but then almost immediately I began to have a really severe migraine headache and felt so nauseated that I had to leave the lecture hall and go back to my apartment.
When I saw my doctor two days later, he told me that I’d had a “visual aura” and that
I might have a stroke if I didn’t stop the birth control pill I was taking. I usually take
Maxalt [rizatriptan] for my migraines, but he also told me that I could never take it or any other “triptan” again. What gives? Am I going to have a stroke? Do I really have to go off the pill? Is it dangerous for me to take Maxalt?”
The Doctor's Reply
In answer to your specific questions: highly unlikely; probably in your best interest; and…no.
For both males and females, having migraine conveys a 2 to 3-fold increase in the risk of stroke relative to the age and gender-matched general population. Both smoking and the occurrence of aura-experienced by approximately 25% of migraineurs-further increase stroke risk, and in women who have migraine with aura the use of a estrogen-containing oral contraceptive (OC) raises stroke risk yet higher. For women ages 25-29 the 10 year risk of stroke in those who have migraine with aura (MwA) and are taking an estrogen-based OC is roughly eight times that of age-matched females in the general population.
While this eight-fold relative risk may appear quite frightening, the absolute risk of stroke in the young female population is extremely low; even in those with OCP use and MwA, only 23 out of 10,000 will suffer a stroke over a period of 10 years. In other words, use of an OC will increase your risk of stroke if you have MwA, but the risk remains very low. Because that (very low) additional risk may be eliminated entirely, however, females with MwA who wish to practice contraception should consider using an IUD (hormonal or non-hormonal) or another alternative to the OCP. As for the rizatriptan (Maxalt)/stroke question, there is no evidence to suggest that use of this drug or any other triptan increases the risk of stroke in females (or males) with MwA.